Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 93, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2022, 5:51 PM MST for Gila County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2022, 5:51 PM MST (00:51 UTC)
- Expired
- Aug 10, 2022, 8:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2576 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:16 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 10, 4:16 PM MST, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 416 PM MST Wed Aug 10 2022 .UPDATE...0Z Aviation Discussion... && .SYNOPSIS... Chances for showers and thunderstorms will remain somewhat elevated the next several days with a slightly higher potential over the weekend. Occasionally heavy rainfall, localized flash flooding, gusty winds, and localized blowing dust will be possible around any storms that form. Temperatures will remain near to slightly below normal through early next week. && .DISCUSSION... A strong H5 598dm, high amplitude anti-cyclone center has migrated to the CO/WY border early this afternoon allowing deep, moist southeast flow to prevail across the SW Conus. Within this flow pattern, larger easterly waves along with any number of MCV's continue to stream through the region providing pockets of ascent supporting periodic showers and storms. While the expanse and magnitude of the downstream high pressure system will modulate somewhat through the weekend, the overall synoptic pattern and location of the anti-cyclone center will change very little. This will essentially result in little day-to-day change with the deep ESE flow entrenched and continued MCV's and other perturbations shearing off the mid-level front drifting across the forecast area in a high moisture environment with modest instability - i.e. occasional shower and thunderstorm chances will be revisited daily. In the near term, visible satellite imagery depicts a more pronounced MCV spinning into the northern Gulf of California while other more subtle cyclonic features drift through central AZ. While these circulations may provide some focused lift, the larger forcing mechanism was a large easterly wave propagating through central Chihuahua. Vorticity extended northward from this latter feature should focus convective development across SE AZ this afternoon while localized divergence associated with the former MCV's could invigorate storms through western Arizona and SE California. Unusually high moisture content (mixing ratios 12-15 g/kg and PWATs 1.75-2.00 inches) will aid in rainfall efficiency (rates well in excess of 2 in/hr) such that any more robust storm will carry a localized flash flood threat. Additionally, HREF output indicates the potential for more dense clusters of storms in SE AZ which could thrust an outflow boundary towards Pinal County. However, weaker lapse rates and lower DCape (less than 1000 J/kg) may limit the overall wind threat into more isolated wet microbursts as the more likely threat versus wide ranging, strong outflow boundaries. With the pattern changing very little through the weekend and early next week, forecasts remain nearly status quo with close to climatological POPs across the forecast area. This typical mid- August pattern will support daily thunderstorm activity over higher terrain with activity tending to struggle for survival into lower elevations with limited lapse rates, decent instability, and notable CinH. However, undoubtedly there will be one or two days with more favorable thermodynamic structure and shortwave support to allow more expansive thunderstorm coverage. Should any PV anomaly be drawn north from Mexico on the western periphery of the high pressure system coincident with full daytime insolation, enhanced convective potential would result. Attempting to identify any particular feature in the flow pattern this far in advance is rather futile at this point; but regardless, there is the potential for convection to be a bit more active and focused perhaps as early as Friday and continuing through early next week. && .AVIATION...Updated 2320Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Main aviation weather concern will be the potential for thunderstorm activity and associated outflow winds to affect the terminals later this evening. In the meantime, conditions will remain tranquil through the early evening with vrb or light west breezes aob 10 kts. Thereafter, will be monitoring the potential for thunderstorm activity and associated outflows, mostly predominating from the east- southeast, affecting the area terminals between 04-06z. Evident on TPHX is another outflow from the north that could briefly impact terminals on the northern edge of the Phoenix metro over the next couple hours. At this time, there is a 50% probability of winds exceeding 30 kts with any surging outflows. Overall confidence in thunderstorm development near a terminal this evening is rather low. Southeast California/Southwest Arizona including KIPL and KBLH: KIPL: Southeasterly winds aob 10 kts will predominate. An isolated evening thunderstorm cannot be ruled out in the vicinity, however, confidence is too low at this time to mention in TAF package. KBLH: Mostly SSE winds aob 10 kts will prevail through the period. VCTS are nearby through early evening with briefly stronger gusts possible. && .FIRE WEATHER... A humid airmass will remain in place through the forecast period, yielding elevated afternoon RH values and good overnight recovery. Chances for wetting rains will continue for most areas almost daily. Winds for the most part will remain light, with the exception of thunderstorm outflows generating stronger gusts. The fire danger threat is expected to remain low for the foreseeable future. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...18/Iniguez AVIATION...Heil/Hardin FIRE WEATHER...Iniguez
In the hours before
Special weather statement, Aug 10, 4:44 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
444 PM MST Wed Aug 10 2022
AZZ531-536-110015-
Gila River Valley AZ-Kofa AZ-
444 PM MST Wed Aug 10 2022
...A cluster of strong thunderstorms will impact portions of
northeastern Yuma County through 515 PM MST...
At 443 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles northwest of Paloma, or 47 miles east of
Martinez Lake. These storms were nearly stationary.
HAZARD...Winds in excess of 40 mph, pea size hail, frequent
lightning, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mohawk.
This includes AZ Interstate 8 between mile markers 53 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3298 11345 3276 11361 3271 11378 3322 11372
3315 11359 3314 11343
TIME...MOT...LOC 2343Z 172DEG 4KT 3308 11366
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Aug 10, 5:08 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
508 PM MST Wed Aug 10 2022
AZZ535-536-110100-
Gila River Valley AZ-Southeast Yuma County AZ-
508 PM MST Wed Aug 10 2022
...A cluster of strong thunderstorm will impact portions of south
central Yuma County through 600 PM MST...
At 507 PM MST, Doppler radar was tracking a cluster of strong
thunderstorm near Wellton, or 15 miles east of Fortuna Foothills.
These storms were nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wellton.
This includes AZ Interstate 8 between mile markers 23 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3272 11429 3273 11414 3269 11402 3244 11395
3235 11411 3247 11426
TIME...MOT...LOC 0007Z 192DEG 4KT 3259 11415
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Aug 10, 5:14 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
514 PM MST Wed Aug 10 2022
AZZ537-538-540>544-559-110100-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Cave Creek/New River AZ-Tonopah Desert AZ-Central Phoenix AZ-
Deer Valley AZ-Northwest Valley AZ-North Phoenix/Glendale AZ-
514 PM MST Wed Aug 10 2022
...Strong winds from distant thunderstorms will impact portions of
Maricopa County through 600 PM MST...
At 513 PM MST, Doppler radar was tracking a line of strong winds
along a line extending from near New River to El Mirage to near Palo
Verde.
Movement was southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Surprise, Avondale, Goodyear,
Buckeye, El Mirage, Tolleson, Youngtown, Waddell, Laveen, Cashion,
Sun City, New River, Sun City West, Litchfield Park, Cave Creek and
Carefree.
This includes the following highways...
AZ Interstate 10 between mile markers 111 and 144.
AZ Interstate 17 between mile markers 199 and 228.
AZ Route 51 between mile markers 5 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3381 11187 3365 11197 3365 11198 3363 11198
3343 11210 3317 11261 3334 11280 3363 11236
3390 11211
TIME...MOT...LOC 0013Z 309DEG 15KT 3385 11209 3360 11231 3335 11268
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Aug 10, 5:17 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
517 PM MST Wed Aug 10 2022
AZZ530>532-CAZ564-565-569-110100-
Kofa AZ-Parker Valley AZ-Yuma AZ-Chuckwalla Mountains CA-
Imperial County Southeast CA-Palo Verde Valley CA-
517 PM MST Wed Aug 10 2022
...Strong thunderstorms will impact portions of southwestern La Paz,
northwestern Yuma and northeastern Imperial Counties through 600 PM
MST/600 PM PDT/...
At 516 PM MST/516 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southwest of Cibola
to 12 miles southwest of Yuma Proving Ground to near Martinez Lake.
Movement was south at 15 mph.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Martinez Lake.
This includes the following highways...
AZ Route 95 between mile markers 45 and 47.
CA Route 78 between mile markers 61 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3311 11488 3276 11464 3284 11435 3309 11443
3310 11458 3333 11483
TIME...MOT...LOC 0016Z 357DEG 14KT 3329 11480 3302 11460 3301 11443
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Aug 10, 5:25 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
525 PM MST Wed Aug 10 2022
AZZ537-538-540-110100-
Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ-
525 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of Maricopa County
through 600 PM MST...
At 525 PM MST, Doppler radar was tracking a strong thunderstorm near
White Tank Mountain Park, or 11 miles south of Wittmann. This storm
was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Surprise, Buckeye, Surprise Stadium and White Tank Mountain Park.
This includes AZ Route 303 between mile markers 113 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3368 11266 3373 11249 3362 11237 3347 11261
TIME...MOT...LOC 0025Z 358DEG 1KT 3362 11257
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Aug 10, 5:50 PM MST, 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
550 PM MST Wed Aug 10 2022
AZZ535-110115-
Southeast Yuma County AZ-
550 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of south central Yuma
County through 615 PM MST...
At 550 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles south of Tacna, or 29 miles southeast of Fortuna Foothills,
moving southwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Yuma
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3228 11412 3244 11415 3255 11398 3245 11384
3223 11394
TIME...MOT...LOC 0050Z 051DEG 7KT 3242 11398
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:00 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 10, 5:01 PM MST | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Aug 10, 5:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 20 min |
| Aug 10, 5:08 PM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Aug 10, 5:14 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 10, 5:16 PM MST | Severe Thunderstorm Warning | PSR | Gila | 44 min |
| Aug 10, 5:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 10, 5:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 13 min |
| Aug 10, 5:25 PM MST | Special Weather Statement | PSR | Maricopa | 35 min |
| Aug 10, 5:27 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:32 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 5:37 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 38 min |
| Aug 10, 5:39 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:41 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 5:43 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:50 PM MST | Special Weather Statement | PSR | Yuma | 25 min |
| Aug 10, 5:56 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 34 min |
| Aug 10, 5:57 PM MST | Special Weather Statement | PSR | 33 min | |
| Aug 10, 6:01 PM MST | Special Weather Statement | PSR | Yuma | 29 min |
| Aug 10, 6:02 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Aug 10, 6:04 PM MST | Dust Storm Advisory | PSR | Yuma | 56 min |
| Aug 10, 6:10 PM MST | Areal Flood Advisory | PSR | Maricopa | 16 min |
| Aug 10, 6:18 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 6:23 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 37 min |
| Aug 10, 6:26 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 10, 6:29 PM MST | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Aug 10, 6:37 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 6:40 PM MST | Areal Flood Advisory | PSR | Maricopa | 50 min |
| Aug 10, 6:42 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 48 min |
| Aug 10, 6:47 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 10, 6:53 PM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Aug 10, 6:54 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 6:56 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 49 min |
| Aug 10, 7:08 PM MST | Dust Storm Advisory | PSR | Yuma | 67 min |
| Aug 10, 7:10 PM MST | Areal Flood Advisory | PSR | Yuma | 8 min |
| Aug 10, 7:14 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 10, 7:18 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 10, 7:30 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 10, 7:44 PM MST | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Aug 10, 8:17 PM MST | Dust Storm Advisory | PSR | Pinal | 58 min |
| Aug 10, 9:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 11, 2:53 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 29 min |
| Aug 11, 3:01 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 44 min |
| Aug 11, 3:27 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 6 hr |
| Aug 11, 3:44 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 22 min |
| Aug 11, 4:21 PM MST | Flash Flood Warning | PSR | Gila, Pinal | 4 hr |
| Aug 11, 4:50 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 40 min |
| Aug 10, 6:33 PM MST | Special Weather Statement | PSR | Imperial | 42 min |
| Aug 10, 7:05 PM MST | Dust Storm Advisory | PSR | Imperial | 55 min |
| Aug 11, 4:13 PM MST | Severe Thunderstorm Warning | PSR | Riverside | 25 min |
| Aug 11, 4:25 PM MST | Flash Flood Warning | PSR | Riverside | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.